Excluded t-Factors in Bipartite Graphs: A Unified Framework for Nonbipartite Matchings and Restricted 2-Matchings

  • Kenjiro TakazawaEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10328)


We propose a new framework of optimal t-matchings excluding prescribed t-factors in bipartite graphs. It is a generalization of the nonbipartite matching problem and includes a number of generalizations such as the triangle-free 2-matching, square-free 2-matching, and even factor problems. We demonstrate a unified understanding of those generalizations by designing a combinatorial algorithm for our problem under a reasonable assumption, which is broad enough to include the specific problems listed above. We first present a min-max theorem and a combinatorial algorithm for the unweighted version. We further provide a linear programming formulation with dual integrality and a primal-dual algorithm for the weighted version. A key ingredient of our algorithm is a technique of shrinking forbidden structures, which commonly extends the techniques of shrinking odd cycles, triangles, and squares in Edmonds’ blossom algorithm, in the triangle-free 2-matching algorithm, and in the square-free 2-matching algorithm, respectively.



The author is obliged to Yutaro Yamaguchi for the helpful comments on the draft of the paper. The author is also thankful to anonymous referees for their careful reading and comments. This research is partially supported by JSPS KAKENHI Grant Number 16K16012.


  1. 1.
    Bérczi, K., Végh, L.A.: Restricted b-matchings in degree-bounded graphs. In: Eisenbrand, F., Shepherd, F.B. (eds.) IPCO 2010. LNCS, vol. 6080, pp. 43–56. Springer, Heidelberg (2010). doi: 10.1007/978-3-642-13036-6_4 CrossRefGoogle Scholar
  2. 2.
    Boyd, S., Iwata, S., Takazawa, K.: Finding 2-factors closer to TSP tours in cubic graphs. SIAM J. Discrete Math. 27, 918–939 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Cornuéjols, G., Pulleyblank, W.: A matching problem with side conditions. Discrete Math. 29, 135–159 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cunningham, W.H., Geelen, J.F.: The optimal path-matching problem. Combinatorica 17, 315–337 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cunningham, W.H., Geelen, J.F.: Vertex-disjoint dipaths and even dicircuits, unpublished (2001)Google Scholar
  6. 6.
    Cunningham, W.H., Marsh III, A.B.: A primal algorithm for optimum matching. Math. Program. Study 8, 50–72 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Edmonds, J.: Paths, trees, and flowers. Can. J. Math. 17, 449–467 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Frank, A.: Restricted \(t\)-matchings in bipartite graphs. Discrete Appl. Math. 131, 337–346 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Hartvigsen, D.: Extensions of matching theory. Ph.D. thesis, Carnegie Mellon University (1984)Google Scholar
  10. 10.
    Hartvigsen, D.: Finding maximum square-free 2-matchings in bipartite graphs. J. Comb. Theor. Ser. B 96, 693–705 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Iwata, S., Takazawa, K.: The independent even factor problem. SIAM J. Discrete Math. 22, 1411–1427 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Kaiser, T., Škrekovski, R.: Cycles intersecting edge-cuts of prescribed sizes. SIAM J. Discrete Math. 22, 861–874 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Király, T., Makai, M.: On polyhedra related to even factors. In: Bienstock, D., Nemhauser, G. (eds.) IPCO 2004. LNCS, vol. 3064, pp. 416–430. Springer, Heidelberg (2004). doi: 10.1007/978-3-540-25960-2_31 CrossRefGoogle Scholar
  14. 14.
    Kobayashi, Y., Szabó, J., Takazawa, K.: A proof of Cunningham’s conjecture on restricted subgraphs and jump systems. J. Comb. Theor. Ser. B 102, 948–966 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kobayashi, Y., Takazawa, K.: Even factors, jump systems, and discrete convexity. J. Comb. Theor. Ser. B 99, 139–161 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Lovász, L., Plummer, M.D.: Matching Theory. AMS Chelsea Publishing, Providence (2009)CrossRefzbMATHGoogle Scholar
  17. 17.
    Makai, M.: On maximum cost \(K_{t, t}\)-free \(t\)-matchings of bipartite graphs. SIAM J. Discrete Math. 21, 349–360 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Pap, G.: A TDI description of restricted 2-matching polytopes. In: Bienstock, D., Nemhauser, G. (eds.) IPCO 2004. LNCS, vol. 3064, pp. 139–151. Springer, Heidelberg (2004). doi: 10.1007/978-3-540-25960-2_11 CrossRefGoogle Scholar
  19. 19.
    Pap, G.: Combinatorial algorithms for matchings, even factors and square-free 2-factors. Math. Program. 110, 57–69 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Takazawa, K.: Even factors: algorithms and structure. RIMS Kôkyûroku Bessatsu, B23, pp. 233–252. Kyoto University, Research Institute for Mathematical Sciences (2010)Google Scholar
  21. 21.
    Takazawa, K.: Decomposition theorems for square-free 2-matchings in bipartite graphs. In: Mayr, E.W. (ed.) WG 2015. LNCS, vol. 9224, pp. 373–387. Springer, Heidelberg (2016). doi: 10.1007/978-3-662-53174-7_27 CrossRefGoogle Scholar
  22. 22.
    Takazawa, K.: Finding a maximum 2-matching excluding prescribed cycles in bipartite graphs. Discrete Optim. (to appear)Google Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Department of Industrial and Systems Engineering, Faculty of Science and EngineeringHosei UniversityTokyoJapan

Personalised recommendations